Texas, 2023

Hail and Damaging Winds in Texas, May 23, 2023

May 23, 2023 · NWS OUN · 4 events in 2 counties and zones

Despite broad upper ridging across the Southern Plains, weak disturbances moved across the High Plains during the early evening hours of the 23rd, initiating widespread convection (some severe). Favorable wind shear and instability was in place for organized thunderstorm modes, with a supercell producing large hail across portions of southern Knox County, Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Despite broad upper ridging across the Southern Plains, weak disturbances moved across the High Plains during the early evening hours of the 23rd, initiating widespread convection (some severe). Favorable wind shear and instability was in place for organized thunderstorm modes, with a supercell producing large hail across portions of southern Knox County, Texas. By the late evening, a linear complex of storms moved from the Texas Caprock across portions of western-north Texas, producing damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 23, 5:21 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, May 23, 5:21 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Norman OK
621 PM CDT Tue May 23 2023

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday)
Issued at 212 PM CDT Tue May 23 2023

Somewhat convoluted set up continues in the short term with multiple
potential focal points for convection including remnant MCV across
northwest Oklahoma, outflow/differential heating boundary to its
south, and the dryline well to our west in the Texas panhandle.
Expect that any convection that fires in our area associated with
the MCV or differential heating boundary will be fairly isolated to
scattered and tied mostly to diurnal heating. Most of this is
expected to be subsevere but could not rule out some marginally
severe hail if storms can organize into transient supercells.

Attention will then turn to dryline convection that is expected to
impact southwest portions of the area this evening, but the
degree of severe potential remains a bit uncertain as convection
will be fighting nocturnal stabilization and wind shear is rather
marginal. The most likely scenario will be for a line or broken
line of convection entering our western north Texas counties and
potentially into southwest Oklahoma as early as 8 or 9 PM, with a
risk mainly for damaging wind gusts. The line would then be
favored to continue east-southeastward and likely weaken by
midnight as it does so.

Additional elevated showers and a few thunderstorms are then
advertised further north later tonight into central and northern
Oklahoma by various CAM guidance, potentially associated with
remnant MCV circulation, but overall forcing is fairly nebulous
so will keep PoPs in chance or slight chance category overnight
for these areas. This activity may then linger into Wednesday
morning, but severe weather is not expected.

Redevelopment Wednesday afternoon is somewhat uncertain as it will
likely depend on the degree of remnant cloud cover/precipitation and
the amount of diurnal heating we see. At least some chance for
afternoon storms will exist for areas that see sufficient
destabilization. Marginally severe hail and wind would be the risk
with these storms. Another round of storms will then be possible
later in the evening across western/southwestern parts of the area
as high plains convection tries to organize into another MCS, but
activity will likely be weakening and subsevere by the time it
enters our area.

Ware

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 212 PM CDT Tue May 23 2023

Daily shower and thunderstorm chances are likely to continue through
the entirety of the long term period, but the best chances will
likely shift westward each day into the weekend as upper flow become
more north-northwesterly and drier air potentially advects into our
area from the east. However, models disagree on the details during
this period, so made few changes to NBM during the extended. By
early next week there is a slightly stronger signal for more
widespread showers and storm chances to return across a larger
portion of the area as a shortwave potentially ejects eastward into
the southern Plains, but again, confidence is low at this time.
Temperatures are expected to remain largely below average through
the period.

Ware

&&

.AVIATION...
(00Z TAFS)
Issued at 616 PM CDT Tue May 23 2023

Storms across the high terrain of west Texas are expected to decay
as they approach western north Texas and southwest Oklahoma this
evening. A remnant low pressure will likely lead to an area of
showers and storms across northern Oklahoma overnight. Ceilings
will decrease across western Oklahoma and western north Texas
tomorrow morning, with widespread MVFR and potentially some brief
IFR conditions possible. Storms will again be in the forecast
across much of the area tomorrow afternoon, but will remain
isolated in coverage.

Meister

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  75  61  77  61 /  40  50  50  30
Hobart OK         78  61  78  60 /  50  50  40  30
Wichita Falls TX  82  63  80  62 /  50  80  50  30
Gage OK           73  58  77  58 /  30  50  30  40
Ponca City OK     78  60  81  59 /  30  40  40  30
Durant OK         82  62  81  61 /  20  40  50  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...08
LONG TERM....08
AVIATION...04
Hazardous weather outlook, May 23, 6:15 PM CST, 13 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
715 PM CDT Tue May 23 2023

OKZ004>048-050>052-TXZ083>090-250015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
715 PM CDT Tue May 23 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
Isolated strong to severe thunderstorms will remain possible
across western north Texas and adjacent parts of southwest
Oklahoma through 9 PM.

The greater potential for severe storms will be as a complex of
storms moves into and across portions of western north Texas and
adjacent parts of southwest Oklahoma this evening and overnight,
mainly after 9 pm. Damaging wind gusts will be the primary hazard
but large hail is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Daily chances for storms will exist from Wednesday through at
least the weekend. A few storms may be severe Wednesday evening
across southwestern Oklahoma and western north Texas, with
damaging winds being the main concern.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, May 23, 5:35 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Norman OK
635 PM CDT Tue May 23 2023

TXZ087-088-240000-
Knox TX-Baylor TX-
635 PM CDT Tue May 23 2023

...A strong thunderstorm will impact portions of east central Knox
and southwestern Baylor Counties through 700 PM CDT...

At 634 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vera, moving east at 5 mph.

HAZARD...Wind gusts of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Red Springs, Vera, and Bomarton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3352 9963 3366 9965 3371 9938 3344 9935
TIME...MOT...LOC 2334Z 259DEG 5KT 3360 9956

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MDU

The radar

The Dyess AFB radar (KDYX), 107 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Knox

When
May 23, 6:28 PM CST
Where
Knox County, Goree
Measured
1.75 in hail
Reported by
911 Call Center
Coordinates
33.470, -99.520

Hail, Knox

When
May 23, 9:32 PM CST
Where
Knox County, 0.14 mi ENE of Knox City
Measured
0.75 in hail
Reported by
Public
Coordinates
33.421, -99.818

MPing report.

Thunderstorm Wind, Baylor

When
May 23, 10:10 PM CST
Where
Baylor County, 2.16 mi SW of Seymour Muni Arpt
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
33.632, -99.291

Thunderstorm Wind, Baylor

When
May 23, 10:15 PM CST
Where
Baylor County, 2.16 mi SW of Seymour Muni Arpt
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
33.632, -99.291

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101179, 1101181, 1101566, 1101568.